.. but the PAIN was like nothing I have EVER FELT IN MY LIFE ! so my question is this... was that pain as bad as it felt ? or was it blown way out by my mind, B/C I was not taking my meds... will I always be able to detox a little for my meds to work better or will I build up a permanent tolerance to the oxy?
First off, Welcome!
As far as the added pain while getting off, I've experienced same thing & know a lot of other people who have too. It is called hyperalgesia & is often a prob when people go off of opioids (narcotics) after being on them for quite a while. You can look it up, but long story short, your body gets used to having the painkilling meds in your system so it makes less of the natural painkillers (like endorphins and such). Because of that, you are in more pain than you would have been before you started the pain meds, even if the cause of the pain is the same. Once you are off the narcs for a little while, your body realizes it needs to start making more of the natural painkillers & the hyperalgesia goes away. No guarantees, but if you've had it in the past & have it now, you will likely have the same issue in the future if you're on a similar dosage & schedule.
This is unrelated to developing a tolerance to the medication, though often the two can coincide since you have to be on the narcs for some time for hyperalgesia or tolerance to develop. I've been reading more & more studies coming out, though, that show that pain patients whose condition is stabilized (e.g., not cancer patients who have growing tumor or such) usually do not develop a tolerance to narcs as far as requiring more medication to treat the same pain, but do develop a tolerance as far as nausea & somnolence. Kinda interesting, huh?
Anyways, best to check with your doc, but if the condition resolves after being away from the drug (or on a lower dose) for a while, probably it's just the opioid-induced hyperalgesia.
hope that helps!
Post Edited (Frances_2008) : 9/2/2008 12:00:02 AM (GMT-6)